Hail, Licking
- When
- April 26, 4:50 AM EST to 4:54 AM EST
- Where
- Licking County, 0.53 mi W of Johnstown
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.150, -82.690
A slow moving cold front pushed slowly south across the region during the afternoon and early evening hours. Thunderstorms developed along the I-70 corridor during the early to mid afternoon hours and then sagged slowly south through early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A slow moving cold front pushed slowly south across the region during the afternoon and early evening hours. Thunderstorms developed along the I-70 corridor during the early to mid afternoon hours and then sagged slowly south through early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 26, 3:44 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 444 AM EDT TUE APR 26 2016 .SYNOPSIS... A FRONTAL BOUNDARY WILL MEANDER NEAR THE AREA THROUGH THURSDAY BEFORE MOVING OUT OF THE REGION ON FRIDAY. THIS BOUNDARY WILL BE THE FOCUS FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN AREA OF SHOWERS AND THUNDERSTORMS WILL SAG SOUTHWARD INTO THE FA THIS MORNING. EXPECT SOME ADDITIONAL DEVELOPMENT ON THE WESTERN EDGE OF THIS CONVECTION HOWEVER THERE WILL BE AN OVERALL GENERAL WEAKENING OF THIS CONVECTION DURING THE DAYTIME MORNING HOURS. EXPECT ADDITIONAL DEVELOPMENT WITH THE FRONTAL BOUNDARY MOVING SOUTHWARD THROUGH THE REGION LATE THIS MORNING AND INTO THE AFTERNOON HOURS. SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND INTO THE EVENING HOURS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS LOCATIONS SOUTH OF INTERSTATE 70. WENT ON THE WARM SIDE OF GUIDANCE TODAY WITH HIGH TEMPERATURES IN THE 70S TO AROUND 80. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... PRECIPITATION CHANCES BECOME MORE CONFINED TO SOUTHERN PORTIONS OF THE REGION TONIGHT CLOSER TO THE FRONTAL BOUNDARY. THIS BOUNDARY WILL LIFT NORTHWARDS WEDNESDAY AND WEDNESDAY NIGHT. AS IT DOES ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP. ON THURSDAY AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION AND THIS FEATURES MOVES THROUGH THURSDAY NIGHT. PRECIPITATION WILL THEN TAPER OFF ACROSS THE REGION. SOME OF THE THUNDERSTORMS ON THURSDAY COULD ALSO BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. THERE WILL BE A RANGE IN TEMPERATURES OVER THE NEXT FEW DAYS WITH WARMER READINGS SOUTH OF THE FRONTAL BOUNDARY AND COOLER VALUES NORTH OF THE BOUNDARY. && .LONG TERM /FRIDAY THROUGH MONDAY/... WEAK RIDGING WILL RETURN FOR FRIDAY INTO FRIDAY NIGHT ALONG WITH DRY AND SEASONAL TEMPERATURES. 12Z GUIDANCE IS STILL SHOWING TIMING DISCREPANCIES WITH THE APPROACH OF THE NEXT WEATHER SYSTEM OVER THE WEEKEND. HAVE TAKEN MORE OF A BLEND OF THE ECMWF AND WPC GUIDANCE TO TRY AND PINPOINT THE HIGHEST THREAT FOR PCPN. THIS SHOULD OCCUR ON SUNDAY WITH DECREASING CHANCES ON MONDAY AS THE SYSTEM SLOWLY MOVES ACROSS THE REGION. NEAR OR SLIGHTLY ABOVE TEMPERATURES EARLY IN THE PERIOD WILL TREND TO SLIGHTLY BELOW NORMAL VALUES BY EARLY NEXT WEEK DUE TO THE LIKELIHOOD OF PCPN AND CLOUDY SKIES. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... CONVECTION TO THE NORTHWEST OF THE REGION WILL WEAKEN AS IT HEADS INTO THE AREA. NOT OUT OF THE QUESTION THAT SOME SHOWERS COULD AFFECT KDAY TO KCMH/KLCK BEFORE 12Z. OTHERWISE THERE WILL BE AN INCREASE IN CLOUDS. AT THIS POINT EXPECT ANY CEILINGS TO BE VFR. WINDS WILL VEER AND BECOME WEST SOUTHWEST DURING THE DAY AS A COLD FRONT APPROACHES. THE COMBINATION OF LIFT FROM THE FRONT AND HEATING OF THE DAY WILL RESULT IN NEW CONVECTION DEVELOPING AROUND 18Z. INITIALLY THIS DOES NOT LOOK TOO FOCUSED...SO OPTED TO USE VCTS. THERE WILL BE A BETTER CHANCE OF A BROKEN LINE MOVING THROUGH IMMEDIATELY AHEAD OF THE FRONT LATE IN THE DAY AND SO NARROWED TEMPO GROUP TO THIS TIME FRAME. THERE COULD BE SOME LINGERING PRECIPITATION AFTER THE FRONT GOES THROUGH. SOME UNCERTAINTY IF/WHEN LOWER CEILINGS WILL DEVELOP BEHIND THE FRONT. BUT IT SHOULD NOT OCCUR IMMEDIATELY WITH THE WIND SHIFT. OUTLOOK...MVFR CIGS AND VSBYS WITH SOME THUNDERSTORMS POSSIBLE WEDNESDAY INTO THURSDAY EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM...HICKMAN AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 504 AM EDT TUE APR 26 2016 OHZ026-034-035-042>046-051>056-064-065-074-270915- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD- HOCKING- 504 AM EDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082- 088-270915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 504 AM EDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND MOVE EAST-SOUTHEAST THROUGH THE REGION GOING INTO THE EVENING HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. THE MOST LIKELY TIMING FOR STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO BE BETWEEN 4 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AND THURSDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE APR 26 2016
OHZ046-056-260945-
LICKING OH-DELAWARE OH-
520 AM EDT TUE APR 26 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DELAWARE
AND NORTHWESTERN LICKING COUNTIES UNTIL 545 AM EDT...
AT 520 AM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR ASHLEY...MOVING EAST AT 60 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD-TO-GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
NEWARK...DELAWARE...HEATH...GRANVILLE...JOHNSTOWN...SUNBURY...UTICA...
ASHLEY...GALENA...HARTFORD...ST. LOUISVILLE...ALUM CREEK STATE PARK...
PURITY...KILBOURNE...LEONARDSBURG...US ROUTE 62 AT STATE ROUTE 661...
STRATFORD...OLIVE GREEN...INTERSTATE 71 AT US ROUTE 36/STATE ROUTE 37
AND FREDONIA.
THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 127 AND 138.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4003 8240 4027 8311 4043 8303 4042 8301
4041 8293 4036 8292 4035 8275 4028 8275
4027 8248 4025 8248 4024 8231
TIME...MOT...LOC 0920Z 289DEG 50KT 4033 8298SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 538 AM EDT TUE APR 26 2016 OHZ044-261015- LOGAN OH- 538 AM EDT TUE APR 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN COUNTY UNTIL 615 AM EDT... AT 538 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RUSSELLS POINT...MOVING EAST AT 40 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... ONE HALF INCH DIAMETER HAIL... LOCATIONS IMPACTED INCLUDE... BELLEFONTAINE...RUSSELLS POINT...HUNTSVILLE...VALLEY HI...ZANESFIELD... BLOOM CENTER...LEWISTOWN...MCMORRAN...PICKRELLTOWN AND NEW JERUSALEM. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 4040 8400 4047 8399 4044 8355 4028 8361 TIME...MOT...LOC 0938Z 283DEG 33KT 4042 8395
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
542 AM EDT TUE APR 26 2016
OHZ046-055-056-261015-
LICKING OH-FRANKLIN OH-DELAWARE OH-
542 AM EDT TUE APR 26 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EXTREME
NORTHEASTERN FRANKLIN...EASTERN DELAWARE AND LICKING COUNTIES UNTIL
615 AM EDT...
AT 541 AM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR JOHNSTOWN...MOVING EAST AT 55 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
LOCATIONS IMPACTED INCLUDE...
NEWARK...WESTERVILLE...HEATH...GRANVILLE...PATASKALA...JOHNSTOWN...SUNBURY...
UTICA...HANOVER...GRANVILLE SOUTH...BEECHWOOD TRAILS...NEW ALBANY...
JERSEY...GALENA...ALEXANDRIA...HARTFORD...ST. LOUISVILLE...GRATIOT...PURITY
AND STATE ROUTE 310 AT STATE ROUTE 161.
THIS INCLUDES I-70 IN OHIO BETWEEN MILE MARKERS 137 AND 142.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4003 8219 3995 8222 3995 8223 3991 8223
4011 8292 4030 8288 4029 8278 4028 8275
4027 8269 4021 8218
TIME...MOT...LOC 0941Z 291DEG 48KT 4017 8278The Cincinnati radar (KILN), 126 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
27 hail, 6 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Several trees were knocked down on State Route 177.
Several trees were knocked down on State Route 725.
A weather spotter reported flash flooding at Route 125 near Jenny Lind Road and Oak Street.
A tree fell on a home on Creekwood Bluffs Road.
A large tree about one foot in diameter was knocked down.
High water was reported on State Route 348 between mile post 10 and 11. A truck was also washed off the road at Cooper Road and Route 348. A water rescue took place.
State Route 73 at mile post 5 was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622413, 622437, 622414, 622421, 622422, 622423, 622424, 622425, 622426, 622427, 622428, 622429, 622430, 622431, 622432, 622433, 625380, 622434, 624190, 622435, 622436, 622439, 622438, 622445, 622440, 622443, 622580, 622446, 622442, 622409, 622441, 622581, 622444, 622582, 622411, 622412.